Study of a class of regularizations of 1/|X| using Gaussian integrals

Mary Beth Ruskai, Elisabeth Werner

Research output: Contribution to journalArticle

16 Scopus citations


This paper presents a comprehensive study of the functions Vmp(x) = pexp/Γ(m+1)∫x(t p-xp)me-tpdt for x > 0, m > -1, and p > 0. For large x these functions approximate x1-p. The case p = 2 is of particular importance because the functions Vm2(x) ≈ 1/x can be regarded as one-dimensional regularizations of the Coulomb potential 1/|x| which are finite at the origin for m > -1/2. The limiting behavior and monotonicity properties of these functions are discussed in terms of their dependence on m and p as well as x. Several classes of inequalities, some of which provide tight bounds, are established. Some differential equations and recursion relations satisfied by these functions are given. The recursion relations give rise to two classes of polynomials, one of which is related to confluent hypergeometric functions. Finally, it is shown that, for integer m, the function 1/Vm2(x) is convex in x and this implies an analogue of the triangle inequality. Some comments are made about the range of p and m to which this convexity result can be extended and several related questions are raised.

Original languageEnglish (US)
Pages (from-to)435-463
Number of pages29
JournalSIAM Journal on Mathematical Analysis
Issue number2
StatePublished - Jan 1 2000


  • Appell polynomials
  • Confluent hypergeometric functions
  • Coulomb potential
  • Gaussian integrals
  • Inequalities

Fingerprint Dive into the research topics of 'Study of a class of regularizations of 1/|X| using Gaussian integrals'. Together they form a unique fingerprint.

  • Cite this